Quantcast

Serotonin syndrome after a massive overdose of controlled-release paroxetine.

Research paper by Andrew J AJ Muzyk, Rebekah J RJ Jakel, Xavier X Preud'homme

Indexed on: 14 Sep '10Published on: 14 Sep '10Published in: Psychosomatics



Abstract

Serotonin syndrome is a condition resulting from an overabundance of serotonin at postsynaptic receptors. The syndrome usually responds to cyproheptadine and benzodiazepines. However, some patients do not respond to conventional treatment.The authors report on the history and management of a patient, a 55-year-old man, who had taken a massive overdose of paroxetine, controlled-release.The authors present a case report of history and treatment. Paroxetine levels were measured on Days 3 and 7 after admission, with rising values of the drug. The patient received a course of cyproheptadine and lorazepam, to which he was unresponsive, and he was transferred to the Medical Intensive Care Unit for heavy sedation.The patient had initially presented with minor symptoms of serotonin syndrome, but these quickly progressed in severity, and he eventually died from resulting complications: a pulmonary embolism 9 days after admission, despite appropriate prophylaxis with enoxaparin.The authors are the first to report on a paroxetine overdose of this magnitude, and they provide one of the few reports on a prolonged course of serotonin syndrome that was unresponsive to standard treatment.